Acetaminophen / Paracetamol
100mg/ml Suspension or Syrup
120mg/ml Suspension or Syrup
250mg/ml Suspension or Syrup
Analgesic and Antipyretic Drug
Tylenol; Tempra; Panadol; Biogesic
Acetaminophen produces analgesia by raising the threshold of the pain in the brain and by obstructing impulses at the pain mediating chemoreceptors. The drug produces antipyresis by an action on the hypothalamus; heat dissipation is increased as a result of vasodilation and increased peripheral blood flow.
Acetaminophen is readily absorbed from the gastrointestinal tract with peak plasma concentrations occurring about 10 to 60 minutes after oral doses. Acetaminophen is distributed into most body tissues. It crosses the placenta and is present in breast milk. Plasma-protein binding is negligible at usual therapeutic concentrations but increases with increasing concentrations. The elimination half-life of Acetaminophen varies from about 1 to 3 hours.
Paracetamol, other name of Acetaminophen, is metabolized predominantly in the liver and excreted in the urine mainly as the glucoronide and sulfate conjugates. Less than 5% is excreted as unchanged acetaminophen. A minor hydroxylated metabolite (N-acetyl-p-benzoquinoneimine) is usually produced in very small amounts by cytochrome P450 isoenzymes (mainly CYP2E1 and CYP3A4) in the liver and kidney. It is usually detoxified by conjugation with glutathione but may accumulate following acetaminophen overdosage and cause tissue damage.
Acetaminophen has analgesic and antipyretic properties and therefore commonly used for the symptomatic management of pain and fever associated with common childhood disorders, tonsillitis, upper respiratory tract infections, post immunization reaction and other conditions including prevention of febrile convulsions. Acetaminophen is also effective in the short-term management of osteoarthritis of the knee, and is suitable for patients sensitive to aspirin.
DOSAGE AND ADMINISTRATIONS:
The usual adult dose by mouth is 0.5 to 1g every 4 to 6 hours up to maximum dose of 4g daily. Avoid taking more than 2.6g (eg. 8 pieces of 325mg tablets) per day for long periods of time.
Usual doses in children under 3 months is 10mg per kg body weight; 3 months to 1 year is 60 to 120mg; 1 to 5 years is 120mg to 250mg; 6 to 12 years is 250mg to 500mg. The doses may be given every 4 to 6 hours when necessary up to a maximum 4 doses in 24 hours. Or as prescribed by the physician.
Acetaminophen may be taken without regard of food.
Avoid alcoholic beverages when taking acetaminophen. Alcoholic beverages will worsen the liver damage that acetaminophen can cause.
If you forget to take a dose of Acetaminophen, take it as soon as you remember. If it is within an hour of your next dose, skip the forgotten dose and continue with your regular schedule. Do not take a double dose.
Acetaminophen is contraindicated in patients who are hypersensitive to it. Do not take Acetaminophen for more than 10 days in a row unless directed by your doctor. Do not take more than is prescribed or recommended on the package.
This drug is also contraindicated to patients who have kidney or liver disease or viral infections of the liver. Large amounts of alcohol increases the liver toxicity of large doses or overdoses of Acetaminophen. Avoid alcohol if you regularly use large doses of Acetaminophen.
ADVERSE DRUG REACTIONS:
Acetaminophen has rarely been found to produce any side effects in therapeutic doses and is usually well tolerated by aspirin sensitive patients. Adverse effects may result from a single toxic dose of the drug or from long-term ingestion. The following adverse reactions have been reported; liver damage, rash, itching, fever, lowered blood sugar, stimulation, yellowing of the skin (cyanosis) or eyes, and/or hematological toxicity such as thrombocytopenia, methemoglobinemia, and renal damage.
- Absorption of Acetaminophen may be accelerated by drugs such as Metoclopraminde.
- Excretion may be affected and plasma concentrations altered when given with Probenecid.
- Cholestyramine reduces the absorption of Paracetamol if given within 1 hour.
- Acetaminophen's effects may be reduced by long-term use or large doses of barbiturate drugs, Carbamazepine, Phenytoin (and similar drugs), Rifampin, and Sulfinpyrazone. These drugs are possible hepatotoxic drugs or drugs that induce liver microsomal enzymes also, which may increase liver toxicity if taken with Acetaminophen.
- Avoid alcoholic beverages when taking Acetaminophen. Alcoholic beverages can increase the chances for liver toxicity and possible liver failure with Acetaminophen.
Paracetamol should be given with care to patients with impaired kidney or liver function. It should also be given with care to patients with alcohol dependence.
Pregnancy and Lactation:
This drug is considered safe for use during pregnancy when taken in usual doses. Taking continuous high doses of the drug may cause birth defects or interfere with your baby's development. Three cases of congenital hip dislocation appear to have been associated with taking Acetaminophen. Check with your doctor before taking it if you are, or might be, pregnant.
Elderly may take Acetaminophen as directed by a doctor.
Symptoms of overdosage may include nausea, vomiting, abdominal pain, diaphoresis, generalized weakness and lethargy. If overdosage of Acetaminophen is suspected, blood should be withdrawn immediately for Acetaminophen plasma assay, without regard to the presence or absence of symptoms. The acute hepatotoxicity and nephrotoxicity of Acetaminophen can be overcome by the administration of sulphydryl donors (eg. N-acetylcysteine) which should be given as soon as possible after ingestion. Treatment after 12 hours is not effective. Paracetamol overdosage should be treated with gastric lavage if the patient is seen within 24 hours of ingestion of the drug. The patient should be taken to the hospital emergency room for further evaluation and treatment. Always bring the medication bottle or the drug itself.
Store at temperatures not exceeding 30oC.